Delaware, 2005

Flood in Delaware, January 14, 2005

January 14, 2005 · NWS PHI · 1 event in 1 county or zone

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front with waves of low pressure produced heavy rain across New Castle County during the first half of the day (mainly between 4 a.m. and 11 a.m. EST) on the 14th. Storm totals averaged between one and two inches. This caused urban and poor drainage flooding and led to creek and river flooding within the county. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 830 a.m. EST through 302 p.m. EST on the 14th. It crested at 11.47 feet at 1130 a.m. EST on the 14th. The White Clay Creek at Newark was above its 13 foot flood stage from 1149 a.m. EST through 209 p.m. EST on the 14th. It crested at 13.14 feet at 1245 p.m. EST on the 14th. Specific storm totals included 1.73 inches in Wilmington, 1.57 inches at the New Castle County Airport and 1.50 inches in Newark.The cold front moved from the central Great Lakes during the morning of the 13th slowly east and reached Ohio during the early evening on the 13th, central Pennsylvania at 1 a.m. EST on the 14th, eastern New Jersey at 7 a.m. EST on the 14th and just about cleared Cape Cod, Massachusetts at 1 p.m. EST on the 14th. The heavy rain accompanied the cold front and fell for several hours behind it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 14, 7:25 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 14, 7:25 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
725 AM EST FRI JAN 14 2005

SPC HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR NEW JERSEY. THE
HEADLINES HAVE BEEN REMOVED.

KRUZDLO

-----------------------PREVIOUS AFD--------------------------

.PUBLIC...
NOT MUCH IN THE WAY OF CHANGES FROM PREVIOUS FORECAST, THANKFULLY
SINCE TORNADO AND SEVERE THUNDERSTORM WATCHES WENT UP AND WE
INHERITED THE FLOOD WATCH. BEEN GOING BACK AND FORTH BETWEEN
PRODUCING ZONES AND WATCHING THE RADAR.

AS STATED LAST NIGHT, THIS COLD FRONT MEANS BUSINESS. THE SYSTEM NOT
ONLY HAS TAPPED THE GULF OF MEXICO, IT HAS HISTORICAL TROPICAL
CONNECTIONS VIA THE PINEAPPLE CONNECTION. H8.5 WINDS THAT WERE
PROGGED TO BE 75 KT AT THE TIME OF FROPA ARE RIGHT ON. THERE IS A
DIURNAL INVERSION IN PLACE LIMITING THE AMOUNT OF WIND TRANSFERRED
DOWN TO THE SURFACE. THANKFULLY. WERE VERIFYING AT LEAST 39 KT AT
THE SURFACE. NOT SEVERE, BUT STILL CAUSING PROBLEMS WITH POWER LINES
AND TREES. THE RIGHT REAR QUAD OF THE UPPER JET IS HELPING TO
SUPPORT THE APPROACHING DYNAMIC SURFACE COLD FRONT.

IF YOU USE THE RULE OF THUMB OF DOUBLING THE WATER VAPOR VALUES IN A
CONVECTIVE ENVIRONMENT, ISOLATED 3 INCH AMOUNTS IS NOT OUT OF THE
QUESTION. FLASHIER STREAMS AND CREEKS MAY HAVE ISSUES. ADDITIONAL
H20 FROM THE RECENT SNOW COULD MAKE MATTERS WORSE.

THE MODELS CONTINUE AND THE RADAR VERIFIES ANAFRONT QUALITIES. AS
TEMPERATURES FALL QUICKLY AND WITH PRECIPITATION ON THE BACK SIDE,
WE COULD SEE SOME SNOW BEFORE ALL THINGS ARE SAID AND DONE. HOW
OFTEN DOES ONE GET TO MENTION ISSUES WITH WIND, THUNDER, TORNADOES,
FLOODING, AND SNOW ALL IN A SINGLE DAYS FORECAST.

&&

.AVIATION...
STRONG WINDS AND MVFR AHEAD OF SQUALL LINE MOVING INTO NJ THIS AM,
THEN MVFR TO VFR CONDITIONS WITH CONSIDERABLY LIGHTER WINDS FOR A
TIME IN THE STEADY -RA BEHIND THE LINE. EXPECT WINDS TO PICK UP
SOMEWHAT WITH CFP, WHICH LAGS A FEW HOURS BEHIND THE SQUALL LINE.
SLOW CLEARING AFTER A PERIOD OF POST FRONTAL PCPN WITH THIS
ANAFRONT.

&&

.MARINE...
CONT GALE WARNING. WINDS AHEAD OF FRONT LIKELY WILL FALL JUST SHORT
OF GALE FORCE BECAUSE OF THE VERY CONSIDERABLE TEMP CONTRAST BETWEEN
WATER AND AIR, BUT LOOKS A GOOD SHOT FOR POST FRONTAL GALE FORCE
GUSTS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
NJ...FLOOD WATCH UNTIL 100 PM
     NJZ001-NJZ007>010-NJZ012-NJZ015-NJZ018>019.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 900 AM ALL ZONES.
PA...FLOOD WATCH UNTIL 100 PM
     PAZ055>054-PAZ060>062-PAZ067>71.
DE...FLOOD WATCH UNTIL 100 PM DEZ001.
DE...TORNADO WATCH UNTIL 1100 AM DEZ002-003.
MD...FLOOD WATCH UNTIL 100 PM MDZ008.
MD...TORNADO WATCH UNTIL 1100 AM MDZ015-019-020.
MARINE...GALE WARNING ALL ZONES...ANZ430-431-450>455.

&&

KRUZDLO/NYY
Hazardous weather outlook, Jan 14, 6:05 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EST FRI JAN 14 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
605 AM EST FRI JAN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...
A FLOOD WATCH HAS BEEN POSTED MAINLY FOR THE I-95 CORRIDOR NORTH.
PLEASE REFER TO PHLFFAPHI(KPHI WGUS61). A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR ALL OF NEW JERSEY. PLEASE REFER TO PHLSLSNJ(KPHI
WWUS61). A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF DELAWARE AND
THE EASTERN SHORE OF MARYLAND. PLEASE REFER TO PHLSLSDE(KPHI
WWUS61).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KRUZDLO/NYY

In the hours before

Special weather statement, Jan 14, 3:45 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EST FRI JAN 14 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-141700-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
345 AM EST FRI JAN 14 2005

A COLD FRONT APPROACHING FROM THE WEST HAD GENERATED A LINE OF
SHOWERS AND ISOLATED THUNDERSTORMS WELL IN ADVANCE OF ITSELF EARLY
THIS MORNING. WINDS AHEAD OF THE LINE WERE GUSTING TO 35 TO 45 MPH.
THE LINE WAS FROM NEAR MOUNT POCONO AND ALLENTOWN TO NEAR POTTSTOWN
AND OXFORD IN EASTERN PENNSYLVANIA, AND IT EXTENDED DOWN TO NEAR PORT
DEPOSIT IN NORTHEAST MARYLAND AT 345 AM.

THE LINE IS FORECAST TO MOVE TO NEAR THE DELAWARE RIVER AND ACROSS
THE NORTHERN PORTION OF THE MARYLAND EASTERN SHORE AT ABOUT
500 AM, AND THEN CROSS NEW JERSEY AND THE REMAINDER OF THE DELMARVA
BY AROUND 730 AM. THE LINE HAS THE POTENTIAL TO STRENGTHEN SOMEWHAT
AS IT MOVES EAST, ESPECIALLY BUT NOT EXCLUSIVELY OVER THE DELMARVA.
SOME TREES AND POWER LINES COULD SNAP.

ALONG WITH THE WIND WILL COME RAIN. SOME OF THE RAIN WILL BE HEAVY
AND SATURATE THE GROUND, AND A FLOOD WATCH REMAINS IN EFFECT FOR
EASTERN PENNSYLVANIA, THE FAR NORTHERN PORTION OF THE DELMARVA
PENINSULA AND NORTHERN AND WESTERN PORTIONS OF NEW JERSEY.

MPD/KRUZDLO
Local storm report, Jan 14, 6:30 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 AM EST FRI JAN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     COATESVILLE             39.98N 75.82W
01/14/2005                   CHESTER            PA   EMERGENCY MNGR

            TREES DOWN.

0450 AM     TSTM WND DMG     CLINTON                 40.64N 74.91W
01/14/2005                   HUNTERDON          NJ   EMERGENCY MNGR

            TREES DOWN.

0455 AM     TSTM WND DMG     5 S CLINTON             40.56N 74.91W
01/14/2005                   HUNTERDON          NJ   EMERGENCY MNGR

            TREES DOWN IN FRANKLIN TOWNSHIP.

0455 AM     TSTM WND DMG     NORTH WALES             40.21N 75.28W
01/14/2005                   MONTGOMERY         PA   EMERGENCY MNGR

            TREES DOWN.

&&

IOVINO
Local storm report, Jan 14, 7:10 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
710 AM EST FRI JAN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     COATESVILLE             39.98N 75.82W
01/14/2005                   CHESTER            PA   EMERGENCY MNGR

            TREES DOWN.

0450 AM     TSTM WND DMG     CLINTON                 40.64N 74.91W
01/14/2005                   HUNTERDON          NJ   EMERGENCY MNGR

            TREES DOWN.

0455 AM     TSTM WND DMG     NORTH WALES             40.21N 75.28W
01/14/2005                   MONTGOMERY         PA   EMERGENCY MNGR

            TREES DOWN.

0455 AM     TSTM WND DMG     5 S CLINTON             40.56N 74.91W
01/14/2005                   HUNTERDON          NJ   EMERGENCY MNGR

            TREES DOWN IN FRANKLIN TOWNSHIP.

0515 AM     TSTM WND DMG     4 W FAR HILLS           40.69N 74.70W
01/14/2005                   SOMERSET           NJ   EMERGENCY MNGR

            TREE LIMBS DOWN IN BEDMINSTER TOWNSHIP.

0530 AM     TSTM WND DMG     2 SW NORTH PLAINFIELD   40.60N 74.47W
01/14/2005                   SOMERSET           NJ   EMERGENCY MNGR

            WIRES DOWN IN GREEN BROOK TOWNSHIP.

0530 AM     TSTM WND DMG     MORRISTOWN              40.80N 74.48W
01/14/2005                   MORRIS             NJ   EMERGENCY MNGR

            A FEW TREES DOWN COUNTYWIDE.

&&

IOVINO
Special weather statement, Jan 14, 7:15 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
715 AM EST FRI JAN 14 2005

NJZ001-007>010-012-013-015>027-141300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-GLOUCESTER NJ-
HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-MORRIS NJ-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...NEW BRUNSWICK...
PERTH AMBOY...TRENTON AND VINELAND
715 AM EST FRI JAN 14 2005

SEVERE THUNDERSTORM WATCH NUMBER 17, WHICH INCLUDED THE ENTIRE STATE
OF NEW JERSEY, HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS FROM
NEAR SANDY HOOK TO NEAR MILLVILLE AT 715 AM EST ARE STILL CAPABLE OF
GENERATING WIND GUSTS IN EXCESS OF 30 MPH, BUT DAMAGING WINDS ARE NO
LONGER EXPECTED.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Castle

When
January 14, 8:30 AM EST to 3:02 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.100, -75.567

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434768.